This poisoning is from swallowing or breathing in (inhaling) nail polish.
This article is for information only. DO NOT use it to treat or manage an actual poison exposure. If you or someone you are with has an exposure, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Poisonous ingredients include:
These ingredients can be found in various fingernail polishes.
Note: This list may not be all-inclusive.
Below are symptoms of nail polish poisoning in different parts of the body.
BLADDER AND KIDNEYS
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD CIRCULATION
DO NOT make the person throw up. Seek immediate emergency medical care.
Determine the following information:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Blood and urine tests will be done. Symptoms will be treated as needed. The person may receive:
How well a person does depends on the amount of poison swallowed and how quickly treatment is received. The faster a person gets medical help, the better the chance for recovery. Nail polish tends to come in small bottles, so serious poisoning is unlikely if only one bottle was swallowed. However, always seek immediate emergency medical care.
Some people sniff nail polish on purpose to get intoxicated (drunk) by the fumes. Over time these people, as well as those working in poorly ventilated nail salons, can develop a condition known as "painter syndrome." This is a permanent condition that causes walking problems, speech problems, and memory loss. Painter syndrome may also be called organic solvent syndrome, psycho-organic syndrome, and chronic solvent encephalopathy (CSE). CSE can also cause symptoms such as headache, fatigue, mood disturbances, sleep disorders, and possible behavioral changes.
Sudden death is possible in some nail polish poisoning cases.
Reviewed By: Jesse Borke, MD, FACEP, FAAEM, Attending Physician at FDR Medical Services/Millard Fillmore Suburban Hospital, Buffalo, NY. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.